Bulletin of Mathematical Biology

, Volume 60, Issue 5, pp 857–899

Continuous and discrete mathematical models of tumor-induced angiogenesis

  • A. R. A. Anderson
  • M. A. J. Chaplain

DOI: 10.1006/bulm.1998.0042

Cite this article as:
Anderson, A.R.A. & Chaplain, M.A.J. Bull. Math. Biol. (1998) 60: 857. doi:10.1006/bulm.1998.0042


Angiogenesis, the formation of blood vessels from a pre-existing vasculature, is a process whereby capillary sprouts are formed in response to externally supplied chemical stimuli. The sprouts then grow and develop, driven initially by endothelial-cell migration, and organize themselves into a dendritic structure. Subsequent cell proliferation near the sprout tip permits further extension of the capillary and ultimately completes the process. Angiogenesis occurs during embryogenesis, wound healing, arthritis and during the growth of solid tumors. In this paper we present both continuous and discrete mathematical models which describe the formation of the capillary sprout network in response to chemical stimuli (tumor angiogenic factors, TAF) supplied by a solid tumor. The models also take into account essential endothelial cell-extracellular matrix interactions via the inclusion of the matrix macromolecule fibronectin. The continuous model consists of a system of nonlinear partial differential equations describing the initial migratory response of endothelial cells to the TAF and the fibronectin. Numerical simulations of the system, using parameter values based on experimental data, are presented and compared qualitatively with in vivo experiments. We then use a discretized form of the partial differential equations to develop a biased random-walk model which enables us to track individual endothelial cells at the sprout tips and incorporate anastomosis, mitosis and branching explicitly into the model. The theoretical capillary networks generated by computer simulations of the discrete model are compared with the morphology of capillary networks observed in in vivo experiments.

Copyright information

© Society for Mathematical Biology 1998

Authors and Affiliations

  • A. R. A. Anderson
    • 1
  • M. A. J. Chaplain
    • 1
  1. 1.Department of MathematicsUniversity of DundeeDundeeUK

Personalised recommendations